Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 7, 2002, 11:20 PM CST for Gentry County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 7, 2002, 11:20 PM CST (05:20 UTC)
- Expired
- Mar 7, 2002, 11:45 PM CST
- In force
- 25 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Gentry County, MO
The radar
The Pleasant Hill radar (KEAX), 144 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 080520 SVRMCI MOC075-080545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1120 PM CST THU MAR 7 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN GENTRY COUNTY IN NORTHWEST MISSOURI * UNTIL 1145 PM CST * AT 1118 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM THIS SEVERE THUNDERSTORM WIL PRODUCE HAIL UP TO THE SIZE OF NICKELS. THIS STORM WAS LOCATED NEAR FAIRPORT...OR 23 MILES SOUTHWEST OF BETHANY...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCFALL BY 1130 PM CST. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 4010 9451 4005 9449 4004 9422 4021 9422 SF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:20 PM CST, 8 hours earlier.
Area forecast discussion, Mar 7, 3:20 PM CST, 8 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 320 PM CST THU MAR 7 2002 SHORT TERM... MAIN FORECAST CONCERNS IN THE SHORT RANGE CENTER ON PRECIP CHANCES AND SEVERE WEATHER POTENTIAL FRIDAY INTO FRIDAY NIGHT...THEN TEMPERATURES WITH FRONTAL PASSAGE ON SATURDAY. 19Z SURFACE DATA INDICATES WARM FRONT ROUGHLY FROM JUST SOUTH OF KANSAS CITY METRO TO JUST NORTH OF COLUMBIA. MID 60S IN SEDALIA CONTRAST NICELY WITH UPPER 40S IN LEES SUMMIT. EXPECT FRONT TO CONTINUE LIFTING NORTH THROUGH THE EVENING...THUS ACROSS NORTHERN COUNTIES WILL PROBABLY NEED STEADY OR SLOWLY RISING WORDING TONIGHT. CLOUDS TO ALSO BE FICKLE...AND EXPECT AREAS ACROSS THE SOUTH THAT PARTIALLY CLEAR THIS EVENING TO BECOME CLOUDY AGAIN TOWARDS MORNING...AS LOW LEVEL INVERSION SETS UP STRATUS DECK AFTER MIDNIGHT. OVERALL WILL TREND ABOVE MAV/FWC NUMBERS TONIGHT MORE IN LINE WITH GOING FORECAST. BREEZY WORDING ALSO WARRANTED GIVEN UPSTREAM TRENDS AS SURFACE LOW DEEPENS AND RIDES UP THE FRONT TONIGHT. BELIEVE THAT ELEVATED CONVECTION COULD DEVELOP AS FAR SOUTH AS FAR NORTHERN MISSOURI LATE TONIGHT...ON THE NOSE OF 60 KT 850 MB LOW LEVEL JET PROGGED BY THE FAVORED ETA MODEL. THESE STORMS SHOULD BE OUT OF MY FORECAST AREA BY MORNING THOUGH...SO WILL JUST THROW IN FOR THE OVERNIGHT PERIOD. INTERESTING SCENARIO SETS UP FOR TOMORROW. CONSIDERABLE LOW LEVEL CLOUDINESS WILL KEEP THINGS IN CHECK FRIDAY MORNING...WITH STRONG SOUTH WINDS 20-30 MPH WITH HIGHER GUSTS. EXPECT THUNDERSTORMS TO FIRE RAPIDLY BETWEEN 19Z AND 23Z ALONG APPROACHING COLD FRONT FROM NORTH CENTRAL MISSOURI BACK INTO EASTERN KANSAS. AM CONCERNED ABOUT THE POTENTIAL FOR SEVERE WEATHER...LIKELY IN THE FORM OF SIGNIFICANT LARGE HAIL WITH WBZ HEIGHTS AROUND 8000 FT ASL. SUPERCELLS APPEAR FAVORABLE EARLY ON WITH BACKING LOW LEVEL FLOW PROGGED BY THE ETA. ETA DOES HIGHLIGHT THREAT DOWN ACROSS EASTERN OKLAHOMA...BUT BAND OF EHI INDICES FROM 2 TO 3 INDICATIVE PERHAPS OF SECONDARY AREA OF CONCERN FURTHER NORTH. 0-3 KM CAPE VALUES PRETTY MUCH NIL...SO WOULD NOT EXPECT TORNADO THREAT TO BE TERRIBLY HIGH. STORMS SHOULD TRANSITION INTO A LINEAR FASHION FAIRLY EARLY ON...AND THEN PRESS EAST AND SOUTH DURING THE EVENING WITH ATTENDENT THREATS FOR HAIL AND DAMAGING WIND. WITH ALL SAID...WILL INTRODUCE CHANCE POPS ACROSS THE NORTHWEST AND WEST TOMORROW AFTERNOON AND MAY EVEN CONTEMPLATE CARRYING SEVERE WORDING. TEMPERATURES...WILL GO QUITE A BIT ABOVE GUIDANCE GIVEN THERMAL RIDGE AND STRONG SOUTHERLY FLOW...WITH LOWER 70S SOUTHWEST TO MID 60S FAR NORTHWEST. AS FRONT PLOWS THROUGH FRIDAY NIGHT INTO SATURDAY...LOOKS LIKE ANOTHER DRAMATIC COOL DOWN. WILL CONTINUE TO CARRY CHANCE OF RAIN/SNOW SHOWERS FRIDAY NIGHT AS STRONG CAA AND ANAFRONTAL STRUCTURE OF FRONT WILL ALLOW FOR MODEST POST-FRONTAL LIFT. LITTLE IN THE WAY OF ACCUMULATIONS EXPECTED THOUGH. DEFINITELY WILL HIGHLIGHT 30 DEGREE TEMPERATURE DROP FROM FRIDAY TO SATURDAY. LONG TERM... MID/UPR FLOW RETURNS TO A MORE ZONAL PATTERN FM SUN-THU. SHUD SEE RPD WARMUP ON SUN AFT A COOL START ON SWLY RETURN FLOW. WILL BUMP UP SUN MAX TEMPS SVRL CATEGORIES. TIMING OF SHRTWV EMBDD WITHIN ZONAL FLOW IN QUESTION. HWVR...ENOUGH AGREEMENT BTN MODELS TO ADD MENTION OF -SHRA LT MON AFTN INTO TUE. NOT MUCH COOLG BHND SYS ASSOCD WITH -SHRA SO WED TEMPS COOL TO ARND SEASONAL NORMS. AGREE WITH HPC EXTDD DISC AND ALLOW TEMPS TO WRM WELL INTO THE 50S ON THU. .EAX... KS...NONE. MO...NONE. MH/MJ 945 AM... NEW FORECAST GRIDS...WORDS AND RDF FORTHCOMING TO ACCOUNT FOR STRATUS/FOG THAT HAS SETTLED IN ACROSS THE FORECAST AREA THIS MORNING. LATEST VIS IMAGERY INDICATED STRATUS DECK SLOWLY ERODING FROM SOUTH TO NORTH...BUT ADDITIONAL STRATUS WORKING IN FROM THE SOUTHWEST SHOULD HANG TOUGH INTO EARLY AFTERNOON. WITH SHALLOW TRAPPING INVERSION WILL ALSO SEE CONTINUANCE OF FOG UNTIL AROUND 18Z. FOG LOCALLY DENSE IN SPOTS BUT NOT WIDESPREAD ENOUGH TO WARRANT AN ADVISORY. FOG/STRATUS EFFECTS ON TEMPERATURES ALSO A CONCERN. FOR NOW WILL TREND DOWNWARD FOR THIS AFTERNOON. WILL HAVE TO WATCH TRENDS THROUGHOUT THE MORNING. HUDSON 455 AM... MAIN FCST CONCERN PRECIP CHCS THU NIGHT THRU SAT. WILL GENERALLY FOLLOW AN ETA/AVN BLEND. SHALLOW COLD FRONT HAS BROUGHT STRATUS ACROSS MUCH OF THE FCST AREA...AND EXPECT THAT TREND TO CONTINUE THIS MORNING. LATHROP PROFILER SHOWING 10-15KT SWLY WINDS AT 850MB. SO WOULD EXPECT AS WARM FRONT PUSHES NORTH...THE LOW STRATUS WILL ERODE. HOWEVER WAA AHEAD OF APPROACHING SYSTEM WILL KEEP A FAIR AMOUNT OF MID/HIGH LEVEL CLOUDINESS ACROSS THE AREA. THIS WILL HELP KEEP TEMPS DOWN SOME. FRONT DOES NOT PUSH THROUGH UNTIL LATE FRIDAY. WITH GUSTY SOUTH WINDS...FRI HIGHS WILL GET QUITE WARM. WILL BUMP TEMPS UP A BIT FOR FRI. STRONG LLJ DEVELOPS WITH NOSE PUSHING INTO IA/MN/WI TONIGHT. THETA-E AND LLJ AXIS IS OVERHEAD...SO WILL KEEP LOW POPS IN TONIGHT FOR ELEVATED CONVECTION. NORTHEAST SECTIONS HAVE THE BEST CHANCE TO SEE SOME OF THIS PRECIP. MOISTURE INFLUX CONTINUES INTO FRI. SFC AND 850MB LIFTED INDICES ARE FROM 0 TO -3...WITH CAPES TO AROUND 1000 J/KG BY FRI AFTERNOON...MAKING THE POSSIBILITY FOR A FEW SEVERE STORMS AT THAT TIME. BUT UNLESS ANY OF THE VARIOUS SHORTWAVES GET PRECIP GOING...THE STORMS MAY HAVE TO WAIT UNTIL THE FRONT MOVES ACROSS. THINK THERE WILL BE A LINE OF TRW THAT MOVES ACROSS WITH THE FRONT...SO WILL UP POPS TO LIKELY CAT FRI NIGHT. MODEL THICKNESSES AND SOUNDINGS SHOW AIR COLD ENOUGH TO SNOW. THINK MOST OF THE MOISTURE WILL BE PUSHING EAST THOUGH. WILL THEREFORE KEEP CHC OF LIGHT SNOW IN...BUT NOT MEASURABLE. WILL ALSO KEEP MENTION OF FLURRIES IN FOR SAT...BUT IT IS ON THE VERGE OF NOT BEING WORTH MENTIONING. THANKS FOR COORD...OMA/SGF. NRR
In the hours before
Local storm report, Mar 7, 11:15 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1115 PM CST THU MAR 7 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1014 PM 15 S AMAZONIA MO .75 INCH HAIL
03/07/02 ANDREW REPORTED BY NWS NWS EMPLOYEE.
EMPLOYEE
1100 PM 1 W UNION STAR MO .88 INCH HAIL
03/07/02 ANDREW REPORTED ALONG ANDREW
DE KALB COUNTY LINE
BY LAW ENFORCEMENT
OFFICIAL
NNNNLocal storm report, Mar 7, 11:15 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1115 PM CST THU MAR 7 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1014 PM 15 N AMAZONIA MO .75 INCH HAIL
03/07/02 ANDREW REPORTED BY NWS NWS EMPLOYEE.
EMPLOYEE
1100 PM 1 W UNION STAR MO .88 INCH HAIL
03/07/02 ANDREW REPORTED ALONG ANDREW
DE KALB COUNTY LINE
BY LAW ENFORCEMENT
OFFICIAL
NNNNThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 10:04 PM CST | Severe Thunderstorm Warning | EAX | Andrew, Holt | 41 min |
| Mar 7, 10:45 PM CST | Severe Thunderstorm Warning | EAX | Andrew, DeKalb | 45 min |
| Mar 7, 11:30 PM CST | Severe Thunderstorm Warning | EAX | Daviess | 45 min |
| Mar 8, 12:01 AM CST | Severe Thunderstorm Warning | EAX | Grundy, Harrison | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.